Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 247, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 24, 2005, 6:21 PM CST for Baldwin County, Escambia County, Mobile County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2005, 6:21 PM CST (00:21 UTC)
- Expired
- Dec 24, 2005, 6:45 PM CST
- In force
- 24 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Baldwin County, AL, Escambia County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 250021 SVRMOB ALC003-053-097-250045- /O.NEW.KMOB.SV.W.0247.051225T0021Z-051225T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 621 PM CST SAT DEC 24 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA BALDWIN COUNTY IN SOUTHWEST ALABAMA MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 645 PM CST * AT 616 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HURRICANE...OR ABOUT 11 MILES WEST OF BAY MINETTE...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... I65 AND AL 287 AND VAUGHN BY 630 PM CST RABUN AND DYAS BY 635 PM CST LOTTIE AND I65 AND CR 47 BY 640 PM CST REDTOWN BY 645 PM CST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3090 8805 3077 8791 3107 8746 3124 8767 $$
1 follow-up statement
000
WWUS54 KMOB 250035
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CST SAT DEC 24 2005
ALC097-250045-
/O.CAN.KMOB.SV.W.0247.000000T0000Z-051225T0045Z/
MOBILE AL-
635 PM CST SAT DEC 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR MOBILE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.
LAT...LON 3107 8746 3101 8759 3098 8760 3079 8788
3079 8791 3089 8799 3095 8792 3098 8796
3124 8766
$$
ALC003-053-250045-
/O.CON.KMOB.SV.W.0247.000000T0000Z-051225T0045Z/
ESCAMBIA AL-BALDWIN AL-
635 PM CST SAT DEC 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CST FOR
NORTHWESTERN BALDWIN AND SOUTHWESTERN ESCAMBIA COUNTIES...
AT 633 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR I65 AND AL 287...OR ABOUT 7 MILES NORTH OF BAY
MINETTE...MOVING NORTHEAST AT 50 MPH ALONG INTERSTATE 65.
THE SEVERE THUNDERSTORM WILL BE NEAR...
I65 AND CR 47 AND PERDIDO BY 640 PM CST
LOTTIE...REDTOWN...I65 AND CR 1 AND 6 MILES WEST OF CARNEY BY 645
PM CST
LAT...LON 3107 8746 3101 8759 3098 8760 3079 8788
3079 8791 3089 8799 3095 8792 3098 8796
3124 8766
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:45 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 24, 2:45 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CST SAT DEC 24 2005
.SHORT TERM...(TONIGHT THROUGH MONDAY)...WE WILL BEGIN WITH SEVERE
WEATHER POTENTIAL FOR THIS EVENING AND OVERNIGHT. SPC CONTINUES THE
SLIGHT RISK FOR AREAS AHEAD OF THE LINE OF SHOWERS AND THUNDERSTORMS
NOW MOVING INTO SOUTHWEST ALABAMA. DRY SLOT ASSOCIATED WITH THE
WARM FRONT WORKED INTO THE AREA LATE THIS MORNING AND ALLOWED SFC
TEMPERATURES TO WARM INTO THE LOW 70S ACROSS COASTAL ZONES IN
ALABAMA AND FLORIDA. SEVERE WEATHER POTENTIAL IS BEING LIMITED DUE
TO LACK OF QUALITY MOISTURE RECOVERY...WITH DEWPOINTS NEAR 60 JUST
BARELY MAKING IT ONSHORE. 18Z KLIX SOUNDING AND LAPS DATA SHOW
LIMITED SFC BASED INSTABILITY (ONLY 300-800 J/KG CLOSE TO THE
COAST)...HOWEVER FRZ LEVELS ARE AROUND 10KFT WITH WET BULB ZERO LEVELS
AROUND 9KFT ALONG WITH STRONG DYNAMICS. THIS WILL SET THE STAGE FOR
NICKEL SIZED HAIL WITH THE STRONGER STORMS. REPORTS OF NICKEL HAIL
WERE RECENTLY RECEIVED ACROSS CHOCTAW COUNTY AND WOULD NOT BE
SURPRISED TO SEE MORE REPORTS AS THE LINE WORKS INTO A MORE UNSTABLE
AIRMASS. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
BEFORE SUNSET. THE MAIN THREATS WILL BE HAIL OVER INLAND COUNTIES
AND HAIL AND GUSTY WINDS ALONG THE COAST WHERE A MORE UNSTABLE SFC
BASED LAYER EXISTS. SPC INDICATES THAT NO WX WATCH IS EXPECTED AND
THEY WILL LET US HANDLE WITH WARNINGS. BACK EDGE OF THE MAIN LINE
WILL NOT CLEAR THE AREA UNTIL WELL AFTER MIDNIGHT...WITH THE MAIN
COLD FRONT AND AN ASSOCIATED THIN LINE OF SHOWERS MOVING OUT OF THE
AREA DURING THE MORNING HOURS.
THE MAIN UPPER TROUGH WILL BE SLOW TO PUSH THROUGH THE AREA AS THE
500 MB LOW IS CLOSING OFF. THIS UPPER LOW WILL MOVE ACROSS NORTH
ALABAMA DURING THE DAY ON CHRISTMAS AND THE ASSOCIATED CYCLONIC FLOW
IN THE MID AND UPPER LEVELS WILL KEEP CLOUDS AROUND THROUGH MOST OF
THE DAY AND HAVE GONE BELOW GUIDANCE TEMPS. A FEW LIGHT SHOWERS ARE
POSSIBLE MAINLY ACROSS NORTHERN AREAS CLOSER TO THE BETTER DYNAMICS
AND HAVE HELD ON TO SLIGHT CHANCE POPS IN THOSE AREAS. SLOW CLEARING
WILL COMMENCE TOMORROW NIGHT WITH A CLEAR DAY EXPECTED ON MONDAY
WITH TEMPS BACK INTO THE LOW 60S.
.LONG TERM...(TUESDAY THROUGH NEXT SATURDAY)...EXTENDED BEGINS WITH
UPPER LEVEL ZONAL FLOW IN PLACE ACROSS MOST OF THE CENTRAL AND
EASTERN US. THIS ZONAL FLOW WILL KEEP ANY COLD AIR BOTTLED UP WELL
NORTH OF OUR AREA THROUGH THE EXTENDED. AS SFC HIGH PRESSURE SHIFTS
EAST...RETURN FLOW WILL DEVELOP MONDAY...SETTING THE STAGE FOR THE
NEXT RAIN LATE WEDNESDAY. THE NEXT PACIFIC SYSTEM DIGS INTO THE FOUR
CORNERS AREA AND BEGINS ITS MARCH EASTWARD. THIS UPPER SHORTWAVE AND
ASSOCIATED SFC LOW WILL PUSH A COLD FRONT INTO THE AREA LATE
WEDNESDAY AND WEDNESDAY NIGHT. 24.12Z RUN OF THE GFS CONTINUES THE
TIMING MENTIONED BY PREVIOUS SHIFT WITH SHORTWAVE AND SFC LOW MOVING
THROUGH CENTRAL ALABAMA. THIS IS FARTHER SOUTH THAN SHOWN BY
YESTERDAYSS RUNS. DID NOTICE THE 24.00Z RUN OF THE ECMWF IS FASTER
WITH THE ENTIRE SYSTEM. HOWEVER BOTH SHOW THE UPPER TROUGH BEGINNING
TO TAKE A NEGATIVE TILT AS IT MOVES ACROSS THE AREA AND THUS CREATED
EXCELLENT UPPER DIFLUENCE ACROSS THE AREA. ALSO...WITHOUT A
SIGNIFICANT COOL DOWN AFTER TODAYS SYSTEM...RETURN FLOW SHOULD BE
MORE EFFECTIVE THIS TIME AS HIGH TEMPS WILL BE NEAR 70 ON BOTH TUE
AND WED. VERY COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH AND
SFC TEMPERATURES WARMING INTO THE UPPER 60S TO NEAR 70 WILL MAKE FOR
VERY UNSTABLE LAPSE RATES WEDNESDAY AFTERNOON AND EVENING. SPC HAS
THE GULF COAST OUTLOOKED FOR SEVERE ON THEIR 4-8 DAY OUTLOOK.
SHORTWAVE RIDGING BUILDS IN BEHIND THIS SYSTEM AND WITH PACIFIC AIR
MOVING INTO THE AIR ONLY A SLIGHT COOL DOWN IS EXPECTED. ANOTHER
COLD FRONT IS DUE IN HERE IN TIME FOR NEW YEARS.
&&
.MARINE...A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS
OVERNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY THROUGH
TUESDAY. THE NEXT COLD FRONT WILL APPROACH FROM THE WEST BY THE
MIDDLE OF THE WEEK...WITH AN INCREASING ONSHORE FLOW AND BUILDING
SEAS./01
&&
.FIRE WEATHER...A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT
WITH AN ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS. A FEW LIGHT
RAIN SHOWERS WILL BE POSSIBLE BEHIND THE FRONT THROUGH MID AFTERNOON
ON CHRISTMAS. COOLER AND DRIER AIR MOVE IN FOR THE FIRST PART OF
NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 46 52 36 62 / 60 20 10 0
PENSACOLA 50 56 38 63 / 80 20 10 0
DESTIN 51 59 43 61 / 90 20 10 0
EVERGREEN 47 50 33 60 / 80 20 10 0
WAYNESBORO 45 49 33 60 / 40 30 10 0
CAMDEN 45 50 32 59 / 70 40 10 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ650-670.
SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ630.
FL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ655-675.
MS...NONE.
&&
13/JC
01/Hazardous weather outlook, Dec 24, 5:09 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 509 AM CST SAT DEC 24 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251100- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 509 AM CST SAT DEC 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT IS FORECAST TO SWING THROUGH THE LOWER MISSISSIPPI RIVER VALLEY TODAY. OUT AHEAD OF THE FRONT...ATMOSPHERIC MOISTURE MODIFIES. AN INCREASE IN WIND SHEAR DUE TO CHANGE OF WIND DIRECTION AND SPEED WITH HEIGHT IS FORECAST. DUE TO WIND SHEAR AND POSITION OF BETTER INSTABILITY...WE FAVOR THE AREA FROM EAST OF HIGHWAY 43 AND SOUTH OF HIGHWAY 84 AS THE BEST POTENTIAL OF SEEING ISOLATED OCCURRENCES OF SEVERE THUNDERSTORMS ALONG WITH ISOLATED TORNADOES. THE THREAT OF SEVERE WEATHER DECREASES TONIGHT AS THE FRONT MOVES EAST THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS FORECAST MONDAY AND TUESDAY. A STRONG LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE DEEP SOUTH DURING THE MIDDLE OF THE WEEK...CAUSING LOW LEVEL SOUTH TO SOUTHWESTERLY WINDS TO STRENGTHEN AND INSTABILITIES TO RISE. THE LATEST COMPUTER MODEL GUIDANCE HAS CHANGED SINCE THE LAST OUTLOOK...SHOWING A POTENTIAL SEVERE WEATHER OUTBREAK ALONG THE CENTRAL GULF COAST REGION WEDNESDAY INTO WEDNESDAY NIGHT. STAY TUNED FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE. NO HAZARDOUS WEATHER IS FORECAST THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER.
In the hours before
Special weather statement, Dec 24, 1:45 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 145 PM CST SAT DEC 24 2005 ALZ051-242030- CHOCTAW- INCLUDING THE CITIES OF...BUTLER... 145 PM CST SAT DEC 24 2005 ...A STRONG THUNDERSTORM IS MOVING INTO WEST CENTRAL CHOCTAW COUNTY... AT 145 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 4 MILES WEST OF NEEDHAM...AND MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... NEEDHAM...HODGEWOOD...LAND...ROCK SPRINGS...RIDERWOOD...PUSHMATAHA... BUTLER AND LISMAN THROUGH 230 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Dec 24, 2:14 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 214 PM CST SAT DEC 24 2005 ALZ051-052-242045- WASHINGTON-CHOCTAW- 214 PM CST SAT DEC 24 2005 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN WASHINGTON AND SOUTHERN CHOCTAW COUNTIES... AT 214 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR AQUILLA TO 5 MILES SOUTHWEST OF HEALING SPRINGS...AND MOVING NORTHEAST AT 40 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND... SOUWILPA...SILAS...BARRYTOWN...CHAPPELL HILL...WOMACK HILL AND LOU THROUGH 245 PM CST. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Dec 24, 3:35 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 335 PM CST SAT DEC 24 2005 ALZ054-242200- WILCOX- INCLUDING THE CITIES OF...CAMDEN... 335 PM CST SAT DEC 24 2005 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHWEST WILCOX COUNTY... AT 335 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF SHEPPARD OR ABOUT 2 MILES SOUTH OF PINE HILL...AND MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... YELLOW BLUFF...COAL BLUFF...ROCKWEST...CAMDEN...CANTON BEND...BOYKIN AND ESTELLE THROUGH 400 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Local storm report, Dec 24, 3:39 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CST SAT DEC 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NEEDHAM 31.99N 88.34W
12/24/2005 1.00 INCH CHOCTAW AL LAW ENFORCEMENT
QUARTER SIZE HAIL COVERED GROUND FROM MELVIN TO NEEDHAM
0235 PM HAIL BLADON SPRINGS 31.73N 88.20W
12/24/2005 1.00 INCH CHOCTAW AL LAW ENFORCEMENT
0245 PM HAIL 2 E COFFEEVILLE 31.76N 88.06W
12/24/2005 1.75 INCH CLARKE AL LAW ENFORCEMENT
HAIL COVERED THE GROUND ALONG US HWY 84. IT LOOKED LIKE
SNOW.
0320 PM HAIL THOMASVILLE 31.91N 87.74W
12/24/2005 1.00 INCH CLARKE AL EMERGENCY MNGR
&&
GARYBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 6:50 PM CST | Special Marine Warning | MOB | 25 min | |
| Dec 24, 7:03 PM CST | Special Marine Warning | MOB | 27 min | |
| Dec 24, 7:14 PM CST | Special Marine Warning | MOB | 46 min | |
| Dec 24, 7:27 PM CST | Special Marine Warning | MOB | 48 min | |
| Dec 24, 8:35 PM CST | Severe Thunderstorm Warning | MOB | Covington | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.